Hi Drs. 6 years ago i had PMMA injections in my cheeks. 3 months ago, i started having swelling in my cheeks and under my eyes (even though the PMMA was not injected under my eyes). The swelling is increasing day after day, my cheeks feels very warm on touch, i feel pain in my eyes and head. And when i touch the bone under the filling, i feel a small nodule. I asked many doctors in my country, some advised to inject steroids, others to do surgical incision. I'm very worried! Please advise!
How Can I Remove PMMA Filler from my Cheeks?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 6
Swelling with PMMA
PMMA (polymethylmethacrylate) is a filler similar to acrylic. Unfortunately, there is no perfect filler. The great thing about juvederm and restylane is that they are not permanent. Thus, if you hate your results, the injector can evacuate the filler or wait for it to resorb. The great thing about PMMA is that it is semi-permanent. This can also be a bad thing, as you've seen.
The swelling and redness you're experiencing sounds like a low grade infection. I would begin with antibiotics. Steroids may be a beneficial adjunct, but should only be added judiciously. They impair the body's ability to fight infection.
If these measures fail, there are few alternatives to surgical excision.
Possiblity of Infection - See a Facial Plastic Surgeon
It sounds like you may have a developing infection and I urge you to see a Facial Plastic Surgeon, ENT, Dermatologist or Plastic Surgeon for evaluation ASAP. PMMA is a permanent filler and can't be removed except by removing (typically through liposuction) the fatty tissues within which the PMMA was injected. That's why I prefer to use Cheek Implants or a temporary filler like Perlane and Radiesse for Cheek Augmentation.
Removal of PMMA filler from cheeks
This problem is not one observed with hyaluronic acid fillers which can be readily dissolved with hyaluronic acid. With a permanent filler, come potentially permanent problems. That said, I'd consider injecting kenalog (cortisone) to see if that helps, or otherwise even normal saline to see if it can be broken up. With the swelling and pain, I'd first consider an oral antibiotic for 4-6 weeks, and then even consider a short course of prednisone for the swelling. If things don't subside after all of that, then excision of the affected area should be considered.
You might also like...
The disasters of Artefil and Artecoll
The are injectable beads of plexiglass that should never made it on the market place. There were highly endorsed by Alastair Carruthers who practiced medicine for companies such as Allergan,Medicis and Artes without a green card or a US License of any type.He together with William Coleman controlled virtually all cosmetic misinformation in the Journal Dermatologic Surgery. As I stated, "As injectable fillers become mainstream it is no surprise people are looking for longer lasting and less expensive alternatives to prevent facial wrinkles. Dr. Arnold Klein, world-renowned cosmetic dermatologist with a busy practice in Beverly Hills says, "Fillers such as Artefill, Radiesse and Sculptra contain injectable Plexiglas, bone and suture material. When injected into human tissue, all of these products can cause foreign body reactions," Klein warned, "in which the body's immune system attacks these implants and bacterial biofilms can encase them, causing hard, red, painful and sometimes oozing nodules." Klein continued, "In the case of Artefill, a permanent filler, we have scientific studies showing these reactions occurred many years after the injections were administered."With this combination of poor science and little long-term testing, each patient's response to these products is really unknown, according to Klein. The consequences can include lumps under the skin, long-term scarring and facial deformity Klein warned which can only be corrected by surgery
Removal of PMMA after Injection in Cheeks
PMMA crystals are permanent spheres injected into the skin in a gel which ultimately absorbs. In the United States the most commonly used product is called Artifill. Unfortunately it sounds like you have developed an infectiion or a reaction to the material which is still in your skin. Antibiotics will be necessary; removal should be considered, but this is extremely difficult.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.